News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: Effect of Supplements on Insulin


 ceh791 - Wed Dec 24, 2008 9:45 pm

I am a bodybuilder and am interested in taking a supplement to increase insulin sensitivity, as doing so would increase protein synthesis, nutrient absorbtion, and promote fat loss. These are obviously desirable characteristics. Here is a link to the supplement and its label.
http://www.bodybuilding.com/store/nbol/insu.html

100 Capsules
Supplement Facts
Serving Size2Capsules
Servings Per Container50

Amount Per Serving % Daily Value*

Proprietary Blend 1500mg †
K-R-Alpha Lipoic Acid †
D-Pinitol †
Banaba Leaf Extract †
Gymnema Sylvestre †
Goat's Rue (Galega Officinalis) Leaf Extract, †
(20% Guanylhdrazine)

L-Taurine †
Guanidinopropionic Acid †
D-Biotin †
Quercetin

I have researched the ingredients and have read reviews from people who have taken the supplement. No adverse side effects have been reported. However, I was curious if incresing insulin sensitivity in this way would have any negative side effects that could possibly remain unseen. Any advice would be greatly appreciated.
 John Kenyon, CNA - Wed Mar 18, 2009 9:06 pm

User avatar Hello --

While we get similar questions here from time to time, it's difficult to give a direct answer because the supplement (and others like it) are not clinically tested and medically approved. Further, there are potential side effects, sometimes long term and often delayed, which are highly unpredictable. For instance, while hypoglycemia my temporarily be produced, and while this can be at least offset by dietary changes, this would appear to risk upsetting the natural calibration of the pancreas so that future glucose metabolism problems may occur. Again, there isn't enough concrete evidence pro or con in this regard, but as medical professionals it would be highly unprofessional to advocate use of a supplement which deliberately disturbs the natural metabolic process, especially when there is even a suspicion of potential problems.

Obviously purchase of the supplement is legal, so you can let your conscience be your guide. My personal feeling about this particular plan is that it would be running an unreasonably high risk of future problems that could be extremely serious, even though I have no studies to point to to back this up.

I hope this is helpful to you. Good luck with whatever you choose. Follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here